Semi-global exponential stabilization of linear systems subject to “input saturation” via linear feedbacks. (English) Zbl 0788.93075

Summary: It is known that a linear time-invariant system subject to “input saturation” can be globally asymptotically stabilized if it has no eigenvalues with positive real parts. It is also shown by A. T. Fuller [(i) Int. J. Control 15, 486-505 (1977)] and H. J. Sussmann and Y. Yang [(ii) On the stabilizability of multiple integrators by means of bounded feedback controls, Report SYCON-91-01, Rutgers Center for Systems and Control (1991)] that in general one must use nonlinear control laws and only some special cases can be handled by linear control laws. In this paper, we show the existence of linear state feedback and/or output feedback control laws for semi-global exponential stabilization rather than global asymptotic stabilization of such systems. We explicitly construct linear static state feedback laws and/or linear dynamic output feedback laws that semi-globally exponentially stabilize the given systems. Our results complement the “negative result” of (i) and (ii).


93D15 Stabilization of systems by feedback
Full Text: DOI


[1] Aizerman, M. A.; Gantmacher, F. R., Absolute Stability of Regulator Systems (1964), Holden-Day: Holden-Day San Francisco, CA · Zbl 0123.28401
[2] Anderson, B. D.O.; Moore, J. B., Linear Optimal Control (1971), Prentice-Hall: Prentice-Hall Englewood Cliffs, NJ · Zbl 0169.21902
[3] Chen, C. T., Linear System Theory and Design (1984), Holt, Rinehart and Winston: Holt, Rinehart and Winston New York
[4] Fuller, A. T., In the large stability of relay and saturated control systems with linear controllers, Internat. J. Control, 15, 486-505 (1977)
[5] Kailath, T., Linear Systems (1980), Prentice-Hall: Prentice-Hall Englewood Cliffs, NJ · Zbl 0458.93025
[6] Narendra, K. S.; Taylor, J. H., Frequency Domain Criteria for Absolute Stability (1973), Academic Press: Academic Press New York · Zbl 0266.93037
[7] Popov, V. M., Hyperstability of Control Systems (1973), Springer: Springer Berlin · Zbl 0276.93033
[8] Schmitendorf, W. E.; Barmish, B. R., Null controllability of linear systems with constrained controls, SIAM J. Control Optim., 18, 327-345 (1980) · Zbl 0457.93012
[9] Sontag, E. D., An algebraic approach to bounded controllability of linear systems, Internat. J. Control, 39, 181-188 (1984) · Zbl 0531.93013
[10] Sontag, E. D.; Sussmann, H. J., Nonlinear output feedback design for linear systems with saturating controls, (Proc. 29th IEEE Conf. Decision and Control (1990)), 3414-3416
[11] Sontag, E. D.; Yang, Y., Global stabilization of linear systems with bounded feedback, (Report SYCON-91-09 (1991), Rutgers Center for Systems and Control)
[12] Sussmann, H. J.; Yang, Y., On the stabilizability of multiple integrators by means of bounded feedback controls, (Report SYCON-91-01 (1991), Rutgers Center for Systems and Control)
[13] Teel, A. R., Feedback stabilization: Nonlinear solutions to inherently nonlinear problems, (Ph.D. Dissertation (1992), College of Engineering, University of California: College of Engineering, University of California Berkeley, CA) · Zbl 0865.93051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.